Thunderstorm Wind, Beckham
- When
- September 10, 7:30 PM CST
- Where
- Beckham County, Erick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.217, -99.867
Precipitation totals of 5 to 9+ inches fell during the late evening hours of September 10 and early morning hours of September 11 over parts of west central and southwestern Oklahoma and the eastern Texas Panhandle. The runoff from these heavy rains eventually moved from small creeks and tributaries into the three main rivers in the region, and produced either flooding or bankfull conditions…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Precipitation totals of 5 to 9+ inches fell during the late evening hours of September 10 and early morning hours of September 11 over parts of west central and southwestern Oklahoma and the eastern Texas Panhandle. The subsequent heavy runoff from these torrential rains initially produced flash flooding in this area, especially in and near the city of Erick, where the cooperative observer reported a storm total of 8.61 inches, and an unofficial total of 9.45 inches was measured.The runoff from these heavy rains eventually moved from small creeks and tributaries into the three main rivers in the region, and produced either flooding or bankfull conditions along these rivers. The river most affected was the Elm Fork of the North Fork Red River in Greer, Harmon, and Beckham counties. Moderate flood levels were reached at two river gage sites.Heavy rainfall amounts of 4 to 5+ inches near Sayre also produced minor flooding along the North Fork of the Red River, as floodwaters overflowed its banks on September 11, briefly covering parts of Sayre City Park and a golf course, and leaving behind trash and other flood debris. Bankfull conditions were also observed farther downstream on the North Fork as the high water traveled through eastern Beckham County, and along the Greer-Kiowa county line to the headwaters of Altus-Lugert Lake.Bankfull conditions also occurred along the Salt Fork of the Red River in southwestern Oklahoma. Three crests within a foot of flood stage were observed at the USGS river gage site on the Oklahoma Highway 34 Bridge at the city of Mangum on September 11.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 10, 12:56 PM CST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 156 PM CDT WED SEP 10 2003 UPPER SYSTEM OVER THE GREAT BASIN CONTS TO SLOWLY MOVE EAST TOWARD THE PLAINS THIS AFTERNOON. THIS SYSTEM WILL PRODUCE WIDESPREAD THUNDERSTORMS AND RAINFALL ACROSS MUCH OF THE OUN CWA THRU FRI. HOWEVER..OF MORE IMMEDIATE CONCERN THIS AFTERNOON IS CONVECTION RAPIDLY DEVELOPING NWD WITHIN MOISTURE RETURN AXIS ALONG THE I35 CORRIDOR IN NCENT TX. THIS CONVECTION SHUD CONT TO DEVLP NWD INTO SRN OK DURING THE NEXT SEVERAL HOURS. ATTENTION THEN TURNS TO SYSTEM OUT WEST TONITE. CONVECTION EXPECTED TO BE A VERY LATE SHOW ACROSS THE OUN CWA. BAND 10 WV IMAGERY FROM RAMSDIS INDICATES LOW LEVEL SUBSIDENCE HAS SPREAD ACROSS THE WRN PART OF THE MOIST AXIS..WITH NEXT ROUND OF LIFT JUST NOW EMERGING ONTO THE PLAINS IN ERN CO/NM. INITIATION SHUD BE LATE AND QUITE FAR WEST. EWD PROGRESS SHUD BE FARILY SLOW. NOT VERY CONFIDENT ABOUT SVR POTENTIAL WITH ANY OF THIS ACTIVITY. VICI PROFILER CURRENTLY HAS AN ANEMIC SFC-6KM BULK SHEAR VECTOR OF 6KTS. DESPITE RATHER DECENT INSTABILITY LATER THIS AFTERNOON AND INTO OVERNITE WITH A GOOD LLJ..DEEP LAYER WIND SHEAR IS FORECAST TO REMAIN MARGINAL EXCEPT FOR A NARROW ZONE RIGHT ALONG THE FRONT. A MUCH BIGGER THREAT OF HEAVY RAINFALL SEEMS TO BE DEVELOPING FROM LATER TONITE AND ESP THUR INTO EARLY FRI. FAIRLY DIFFICULT TO ASCERTAIN EXACTLY WHERE HIGHEST RISK IS ATTM..BUT AN INITIAL GUESS WUD POINT TO LOCALES ALONG AND SE OF THE I44 CORRIDOR WHERE LONGER PERIOD OF LIFT/SLOWING BOUNDARY/COPIUS MOISTURE AND BACKING MID LEVEL FLOW WILL COMBINE TO FOCUS A LONGER PERIOD OF THUNDERSTORMS AND MUCH BETTER POTENTIAL FOR TRAINING ECHOES. IT HAS BEEN ONLY A LITTLE OVER A WEEK SINCE WIDESPREAD 4-7 INCH RAINFALL AMOUNTS IN THIS AREA..AND HYDROLOGIC SITUATION WILL NEED TO BE MONITORED CLOSELY. NOT HIGH ENOUGH CONFIDENCE ON TIMING AND EXACT THREAT AREA ATTM TO ISSUE A WATCH..BUT EVENING OR NIGHT SHIFT MAY NEED TO CONSIDER THIS WHEN DETAILS BECOME CLEARER. HARD TO SAY EXACTLY HOW DETAILS WILL PLAY OUT OVER THE WEEKEND. GFS IS VERY AGGRESSIVE WITH A STRONG SECONDARY FRONT SAT/SUN..BUT WE HAVE SERIOUS DOUBTS OF THIS IS CORRECT AND ARE DISCOUNTING THIS SOLN MORE IN FAVOR OF ETA/CANADIAN/UKMET WHICH IS MUCH SLOWER TO MOVE UPPER LOW EWD. WILL KEEP POPS GOING WITH UPPER LOW NEARBY AND DRY THINGS OUT FOR EARLY NEXT WEEK WITH WARMING TEMPS. MILLER OKC 72 80 62 75 / 20 + 70 50 HBR 71 78 60 73 / 40 + 80 40 SPS 72 84 61 75 / 30 70 80 50 GAG 60 70 51 73 / 80 70 40 20 PNC 72 79 58 74 / 30 + 80 40 DUA 73 85 66 76 / 20 60 90 80 .OUN... OK...NONE TX...NONE
OKZ004>048-050>052-TXZ083>090-111300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT WED SEP 10 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA...INTO A
SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH AND WEST OF A LINE
EXTENDING FROM SEYMOUR TEXAS...TO HOBART...TO WATONGA...TO ENID AND
MEDFORD.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BY
10 PM AND CONTINUE THROUGH THE OVERNIGHT HOURS.
IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR
70 MPH...WHICH COULD CAUSE DAMAGE TO TREE LIMBS AND POSSIBLY TO
MOBILE HOMES. LARGE HAIL UP TO GOLFBALL SIZE MAY ALSO CAUSE DAMAGE
TO VEGETATION AND VEHICLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH TONIGHT.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS WESTERN KANSAS...SOUTHWARD INTO THE OKLAHOMA AND
TEXAS PANHANDLES. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINEAR COMPLEX DURING THE EVENING AND OVERNIGHT HOURS ALONG A
DEVELOPING COLD FRONT. THIS COMPLEX WILL THEN MOVE INTO AND ACROSS
WESTERN PORTIONS OF THE NWS NORMAN COUNTY WARNING AREA. SUFFICIENT
DEEP LAYER WIND SHEAR AND INSTABILITY WILL SUPPORT SEVERE
THUNDERSTORMS...INCLUDING SOME SUPERCELLS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEPTEMBER 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS WILL REQUIRE EXTRA CAUTION BY BOATERS ON AREA
LAKES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE ONGOING
THURSDAY MORNING. THIS ACTIVITY WILL EXIST ALONG AND JUST BEHIND A
COLD FRONT THAT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS
THURSDAY AND THURSDAY NIGHT. DUE TO THE ANTICIPATED ORIENTATION OF
THE FRONTAL BOUNDARY AND MID LEVEL WIND FIELDS...TRAINING ECHOES ARE
LIKELY. VERY HEAVY RAIN WILL BE THE PRIMARY CONCERN THURSDAY THROUGH
FRIDAY. DUE TO CONTINUED MOIST SOIL FROM LAST WEEKS HEAVY
RAINFALL...RIVER AND FLASH FLOODING WILL BE POSSIBLE IN SOME AREAS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.
EVEN AFTER THE FRONT PASSES THROUGH THE AREA...RESIDUAL MID LEVEL
MOISTURE AND UPPER LEVEL ENERGY TO OUR WEST WILL RESULT IN A CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
MAXWELLOKZ004-009-102145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 434 PM CDT WED SEP 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 16 MILES NORTH OF LAVERNE TO 29 MILES WEST OF SHATTUCK AT 434 PM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
OKZ021-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 749 PM CDT WED SEP 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF ERICK AT 749 PM CDT...MOVING EAST AT 15 MPH. PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
The Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
5 thunderstorm wind, 4 flash flood, 3 flood, 1 hail. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
A barn was damaged. Four inch tree limbs were also downed.
Four to nine inches of rain fell in Beckham county causing many flooding problems. Water went into some businesses in Erick. The baseball field was flooded and fences at the field were downed by moving water. Standing water was at least four feet deep in some areas. An elderly man had to be evacuated from his vehicle which was stalled due to high water.
Four semi tractor trailer vehicles hydroplaned into the Interstate 40 median. Two trucks went off the road at 0100 CDT with the other two trucks going into the median at approximately 0450 CDT. Wrecker trucks had difficulty getting to the vehicles due to water running across Interstate 40.
Several tree limbs up to eight inches in diameter were downed.
The river most affected by the heavy rains was the Elm Fork of the North Fork Red River in Greer, Harmon, and Beckham counties. Moderate flood levels were reached at two river gage sites. At the USGS river gage site near Vinson in Harmon County, a crest of 13.45 feet occurred on the Elm Fork during the early morning hours of September 11, which was 4.45 feet above flood stage. The moderate flooding conditions eventually moved downstream past the river gage site 3 miles north of Mangum on the U.S. Highway 283 Bridge. At this location, the Elm Fork crested during the early morning hours of September 12 at a stage of 24.15 feet, which was 3.15 feet above flood stage.The floodwaters inundated low-lying fields and some roads along the river, and a blacktop road was closed by high water 4 miles north of Reed in the Jaybuckle area. One residence in the Jaybuckle area was threatened briefly during the late morning of September 11, as floodwaters crept within inches of the house. Residents in the area reported that Elm Fork had reached its highest levels since the catastrophic floods of June 1995.
Sayre City Park was flooded.
Heavy rainfall totals of 3 to 5 inches during the early morning of September 11 generated flash flooding in the Blanchard area. A waterway that runs through part of town overflowed flooding yards and nearly entering some nearby homes. Water was seen reaching the top of the foundations of two homes. The flood waters left behind trash and other flood debris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337348, 5337349, 5337350, 5337351, 5337352, 5337353, 5337354, 5337355, 5337358, 5337359, 5337709, 5337356, 5337357.